Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Tucson, AZ

August 22, 2022Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2022, 3:15 PM MST for Cochise County, Graham County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 3:15 PM MST (22:15 UTC)
Expired
Aug 22, 2022, 4:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 97 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS55 KTWC 222215
SVRTWC
AZC003-009-222300-
/O.NEW.KTWC.SV.W.0166.220822T2215Z-220822T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
315 PM MST Mon Aug 22 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Graham County in southeastern Arizona...
  North central Cochise County in southeastern Arizona...

* Until 400 PM MST.

* At 314 PM MST, a severe thunderstorm was located near Fort Grant, 
  or 22 miles north of Willcox, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Grant and Bonita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3250 11007 3269 11003 3250 10966 3233 10966
TIME...MOT...LOC 2214Z 005DEG 9KT 3256 10998 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CWR
1 follow-up statement
337 
WWUS55 KTWC 222252
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST Mon Aug 22 2022

AZC003-009-222301-
/O.EXP.KTWC.SV.W.0166.000000T0000Z-220822T2300Z/
Graham-Cochise-
352 PM MST Mon Aug 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 400 PM MST...
        
The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area toward the Galiuro Mountains. 
Therefore, the warning will be allowed to expire.  

However small hail, gusty winds and heavy rain are still possible 
with this thunderstorm.

LAT...LON 3250 11007 3269 11003 3250 10966 3233 10966
TIME...MOT...LOC 2251Z 044DEG 9KT 3244 11002 

$$

CWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 9:50 AM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
950 AM MST Mon Aug 22 2022

.SYNOPSIS...Daily showers and thunderstorms will continue this
coming week into next weekend although the heavy rainfall threat
will be much less than this past weekend. Temperatures will be
warmer but remain a bit below below normal during the work week.

&&

.DISCUSSION...12z 500 mb analysis and water vapor imagery showed
weak upper level trofiness SE of the forecast area extending from
southern NM SW to central Sonora MX. The mid-level high was
centered over central CA. The steering flow today will be N/NE
with storms developing over the higher terrain east and south of
Tucson and propagating to the S/SW. Main concerns again today will
be strong gusty winds and localized heavy rain and flash flooding
with the ground rather saturated in spots.

The upper level high migrates from NW of the area today to near the
4-corners area by Wednesday, a more preferred location for us.
Atmospheric moisture remains elevated and with the more favorable
flow regime we should see an uptick in convection across much of the
area once again for the middle of the week.

Beyond that the flow gradually becomes westerly as the high opens up
into a longer wave ridge through the weekend which will allow for
some atmospheric drying to occur. Still will have afternoon/early
evening convection around, just less of it across the forecast area.

Through this entire period afternoon temperatures will be warmer than
they have been recently, however still remaining a bit below the
long term average. Highs today at or a few degrees warmer than
Sunday. See previous discussion below for forecast details after
today into the upcoming weekend.

&&

.AVIATION...Valid through 23/12Z.
Isolated to scattered storms developing this afternoon mainly east
and south of Tucson with SCT cloud decks at 6k-9k ft AGL thru
23/04Z. The stronger SHRA/TSRA could reduce visibilities in heavy
downpours, briefly lower CIGS to 3k-6k ft AGL and produce gusts to
40+ kts. Expect skies to slowly clear aft 23/04Z. Storms developing
again Tuesday afternoon. Otherwise, winds will follow diurnal
trends at speeds of 10 kts or less. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances of showers and thunderstorms through
this upcoming weekend. Primary threats will be strong winds,
lightning, and flash flooding. Outside of thunderstorm activity,
wind trends will remain light and follow typical diurnal trends.

&&

.HYDROLOGY...Rainfall over the Gila Basin in New Mexico over the
past 48+ hours has led to a significant increase in the flow in
the Gila River. River Flood warnings and advisories have been
posted along the Gila in AZ as a result.

The gauge at Duncan crested around 530 am and is slowly falling.
As of 930 am, the water level was at 21.9 feet with flood stage
being 20 feet. Significant rises are still expected downstream
later today with the gauge at Solomon peaking just below 21 feet
later this afternoon.

This high flow will continue to slowly move downstream as the
week progresses.

&&

.PREV DISCUSSION...The upper level high migrates from NW of the
area today to near the 4-corners area by Wednesday, a more
preferred location for us. Atmospheric moisture remains elevated
and with the more favorable flow regime we should see an uptick in
convection across much of the area once again for the middle of
the week.

Beyond that the flow gradually becomes westerly as the high opens up
into a longer wave ridge through the weekend which will allow for
some atmospheric drying to occur. Still will have afternoon/early
evening convection around, just less of it across the forecast area.

Through this entire period afternoon temperatures will be warmer than
they have been recently, however still remaining a bit below the
long term average.

&&

.TWC NON-FLOOD WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 21, 5:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 5:40 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal50 min
Aug 21, 6:37 PM MSTAreal Flood AdvisoryTWCCochise113 min
Aug 21, 6:50 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 21, 6:56 PM MSTDust Storm AdvisoryTWCPima, Pinal94 min
Aug 21, 7:13 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Aug 21, 7:16 PM MSTSpecial Weather StatementTWCPinal44 min
Aug 21, 7:50 PM MSTSevere Thunderstorm WarningTWCPima55 min
Aug 21, 8:02 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 8:16 PM MSTRiver Flood WarningTWCGreenlee34 hr
Aug 21, 8:20 PM MSTRiver Flood AdvisoryTWCGraham9 hr
Aug 21, 8:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 21, 8:54 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 21, 8:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 21, 8:59 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 21, 9:26 PM MSTAreal Flood WarningTWCCochise, Santa Cruz3 hr
Aug 21, 9:37 PM MSTSevere Thunderstorm WarningTWCPima53 min
Aug 21, 9:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 5:25 AM MSTRiver Flood WarningTWCGraham45 hr
Aug 22, 3:24 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 22, 3:25 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 22, 3:45 PM MSTSevere Thunderstorm WarningTWCGraham21 min
Aug 22, 3:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 22, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 22, 4:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 22, 4:46 PM MSTSpecial Weather StatementTWCCochise44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.